Alert archive / Arkansas / Flash Flood Warnings in 2002
Flash Flood Warning 64, NWS Little Rock, AR
NWS Little Rock, AR issued this flash flood warning at Dec 24, 2002, 2:30 AM CST for Desha County, Arkansas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 24, 2002, 2:30 AM CST (08:30 UTC)
- Expired
- Dec 24, 2002, 4:00 AM CST
- In force
- 90 min
- Issued by
- NWS Little Rock, AR
- Area
- Counties, with a storm outline in the text
County Desha County, AR
The radar
The Little Rock radar (KLZK), 149 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 415 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 508 m²/s²
- 0-3 km storm-relative helicity
- 717 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLZK 240830
FFWLIT
ARC041-241000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 AM CST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DESHA COUNTY IN SOUTHEAST ARKANSAS
* UNTIL 400 AM CST
* AT 225 AM...RADAR SHOWED RAIN CONTINUING OVER DESHA COUNTY. AT 210
AM...THE DUMAS POLICE DEPARTMENT REPORTED STREETS WERE STILL FLOODED
IN TOWN. THE RAIN IS EXPECTED TO STOP BETWEEN 330 AND 4 AM. UNTIL
THEN...FLOODING WILL CONTINUE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LITTLE ROCK.
LAT...LON 3406 9090 3399 9110 3380 9100 3378 9115
3369 9123 3362 9115 3360 9123 3353 9125
3357 9142 3380 9142 3397 9152 3394 9113
3407 9116 3413 9109
$$
54What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 2:22 AM CST, 8 minutes earlier.
Area forecast discussion, Dec 24, 2:22 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
222 AM CST TUE DEC 24 2002
FORECAST CHALLENGES COME IN THE FIRST TWO PERIODS. QUESTIONS INCLUDE
HOW MUCH MORE RAIN IN SOUTHEAST AR...HOW MUCH MORE SNOW IN NORTH
AR...WHETHER OR NOT IT WILL SNOW IN CENTRAL/SOUTH AR...AND WHEN THE
CLOUDS WILL CLEAR OUT.
FOR SOUTHEAST AR...THE POWERFUL STORM COMPLEX OVER LA/MS IS FINALLY
TAKING ITS TOLL BY DISRUPTING THE INFLOW ABOVE THE BOUNDARY LAYER.
MODELS HAVE NO CLUE ABOUT THIS...BUT THE RAPID EROSION OF THE
SOUTHWEST EDGE OF THE PRECIP SHIELD IS A DEAD GIVEAWAY.
EXTRAPOLATION OF BACK EDGE OF PRECIP DEPICTED ON KSHV RADAR SUGGESTS
RAIN WILL END IN OUR SOUTHEAST ZONES AROUND 10Z...OR RIGHT ABOUT
PRESS TIME. MORNING POPS FOR THIS AREA WILL BE A LAST MINUTE CALL.
SHOULD BE ABLE TO LET FLASH FLOOD WATCH EXPIRE ALSO BUT THIS CALL IS
SUBJECT TO LAST MINUTE OVERTURNING.
FOR NORTH AR...DYNAMIC FORCING HAS REACHED A MAXIMUM AND SHOULD BE
ON THE DECREASE OVER THE NEXT FEW HOURS. THE INFLOW DISRUPTION
EFFECTS OF THE STORMS FARTHER SOUTH WILL TAKE A LITTLE LONGER TO
REACH THIS AREA...BUT RADAR AND SATELLITE TRENDS SUGGEST THAT
SIGNIFICANT PRECIP WILL END IN THE NORTHWEST AROUND 10Z AND PERSIST
A LITTLE LONGER THAN THAT IN THE NORTHEAST. MAY BE ABLE TO LET THE
WINTER STORM WARNING AND WINTER WEATHER ADVISORY EXPIRE AT 10Z...BUT
WILL MAKE FINAL DECISION BASED ON RADAR TRENDS AND RESULTS OF PHONE
CALLS TO AREA LAW ENFORCEMENT OFFICIALS AFTER 09Z.
SNOW POTENTIAL IN CENTRAL AND SOUTH AR IS MINIMAL BUT NONZERO.
NUMERICAL MODEL OUTPUT SUGGESTS A GOOD CHANCE OF SNOW THIS
AFTERNOON...BUT THE AFOREMENTIONED INFLOW DISRUPTION WILL PLAY A
MITIGATING ROLE. 00Z MESOETA ISENTROPIC PROGS SHOW A BRIEF PERIOD
DURING THE AFTERNOON OF SHARP RISES ON THE 275-285K SURFACES WHICH
SHOULD BE ENOUGH TO OFFSET DOWNGLIDE. THIS SHORT BURST OF UPWARD
MOTION MAY WRING OUT A LITTLE BIT OF SNOW SINCE LOW LEVEL MOISTURE
WILL STILL BE LINGERING AROUND...BUT AMOUNTS WILL BE MINIMAL. 06Z
MESOETA JUST CAME IN AND IT ALSO SHOWS THE SHARP RISE MOVING FROM
NORTH AR TO SOUTH AR BETWEEN 21Z AND 03Z.
CLOUDS WILL CLEAR OUT WHEN LOW LEVEL THERMAL TROUGH MOVES THROUGH
AND ISENTROPIC SURFACES BEGIN TO SINK RATHER THAN RISE. 00Z MESOETA
SHOWED THIS OCCURRING OVERNIGHT TONIGHT. 06Z RUN IS A LITTLE SLOWER
AND HINTS AT SOME STRATUS HANGING AROUND IN THE NORTHEAST THROUGH
CHRISTMAS MORNING.
HAVE NOT LOOKED AT TEMPS YET DUE TO FLOODING AND WINTER WEATHER
CONCERNS. WILL ISSUE UPDATED AFD INCLUDING TEMPS/POPS AND ADVISORIES
IF ANY AROUND 4 AM.
NO CHANGES PLANNED FOR THURSDAY AND BEYOND. FOCUS IS ON THE FIRST
TWO DAYS OF THIS PACKAGE.
.LZK...WINTER STORM WARNING UNTIL 4 AM ARZ003>006-012-013.
FLASH FLOOD WATCH UNTIL 4 AM ARZ056-057-062>069.
SNOW ADVISORY UNTIL 4 AM ARZ007-014>016-023-024.
54Hazardous weather outlook, Dec 23, 9:05 PM CST, 5 hours 25 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LITTLE ROCK AR 905 PM CST MON DEC 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TONIGHT... PRECIPITATION WILL CONTINUE THROUGH MOST OF THE NIGHT ACROSS ARKANSAS. ACROSS THE NORTH PART OF THE STATE...A WINTERY MIX OF SNOW...SLEET AND FREEZING RAIN WILL CONTINUE. NATIONAL WEATHER SERVICE DOPPLER IS SHOWING THE PRECIPITATION HAS ENDED OVER THE WESTERN THIRD OF THE STATE. HOWEVER...THE PRECIPITATION IS EXPECTED TO REDEVELOP LATER TONIGHT AS A STRONG UPPER LEVEL DISTURBANCE... CURRENTLY LOCATED OVER CENTRAL OKLAHOMA...MOVES THROUGH. PRECIPITATION ASSOCIATED WITH THIS UPPER LEVEL DISTURBANCE IS CURRENTLY LOCATED IN SOUTHERN OKLAHOMA AND EASTERN TEXAS AND MOVING TOWARDS THE AREA. SEVERAL INCHES OF ADDITIONAL ACCUMULATION ARE POSSIBLE IN THE WARNED AREA BEFORE THE PRECIPITATION FINALLY ENDS. ACROSS THE CENTRAL ARKANSAS...RAIN IS LIKELY TO PERSIST EVEN THOUGH IT WILL END BRIEFLY LATE THIS EVENING. THE COLD AIR WILL BE SLOWER TO ARRIVE AND BY THE TIME IT GETS HERE...MOISTURE WILL NOT BE AS PLENTIFUL. BY THE TIME THE COLD AIR ARRIVES...ONLY A FEW SNOW FLURRIES ARE EXPECTED. IN THE SOUTH...RAIN MAY BE HEAVY AT TIMES TONIGHT...WITH FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A CHANCE OF SNOW WILL LINGER INTO TUESDAY MORNING FOR NORTHERN AND CENTRAL ARKANSAS...WITH LITTLE ADDITIONAL ACCUMULATION EXPECTED. ANOTHER DISTURBANCE WILL BRING A CHANCE OF FLURRIES ON THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 56
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 8:24 PM CST | Flash Flood Warning | LZK | Arkansas | 4 hr |
| Dec 23, 9:21 PM CST | Flash Flood Warning | LZK | Desha | 3 hr |
| Dec 24, 12:19 AM CST | Flash Flood Warning | LZK | Arkansas, Desha | 2 hr |
Nearby
Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.